MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0202
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Rupture (2208)
Date of Event 09/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Aneurysm rupture is a known and anticipated complication with these types of procedures and is noted in the device labeling.Therefore, it was determined that the reported ruptured aneurysm was an anticipated procedural complication.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report number: 3005168196-2016-01519.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician initially placed a few smart coils into the aneurysm.While the physician was attempting to detach a new smart coil (lot #: unknown) in the aneurysm, the tip of the smart coil pusher assembly came out of the tip of the non-penumbra microcatheter.Subsequently, the aneurysm ruptured.The physician then readjusted the markers on the pusher assembly and microcatheter and successfully detached the smart coil.Next, a new smart coil was opened and placed in the aneurysm.The angiography revealed no further bleeding.The physician then attempted to place another smart coil (lot #: f68751) but encountered difficulty when the tip of the pusher assembly advanced approximately one centimeter from the tip of the microcatheter.Subsequently, the smart coil became entangled with the previously placed smart coil and unraveled.The pusher assembly then kinked.While the smart coil was being retracted, it unintentionally detached.The physician then advanced a non-penumbra guide wire through the catheter and subsequently, the detached coil inside the catheter came out.Therefore, the physician removed the microcatheter containing the detached coil from the patient's body.At the same time, the previously placed smart coil was inadvertently removed from the patient because it was entangled with the detached smart coil.The angiography then revealed that the aneurysm was bleeding again.The physician placed a non-penumbra balloon catheter to stop the bleeding and then completed the procedure using additional coils.Post-procedure, the patient is stable and recovering.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6441258
Report Number3005168196-2017-00465
Device Sequence Number302926
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number400SMTXSFT0202
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2017
Initial Report FDA Received Date03/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;